1mg Ativan 7 times per day?!?!

  1. 0 About a week ago, one of the resident's at our retirement home asked me to re-order her medication for her. She self-medicated, but uses our pharmacy. She handed me an empty vial of Ativan, which read "Ativan 1mg take one tab five times per day, and 2 tabs at bedtime". This vial was less than 3 months old, and 400 tabs. I politely asked the resident how many she takes per day, she told me "7 or 8". I believe she is over-medicating, and question why a physician would order this much sedation. She told me it was for her anxiety and IBS. She became very upset with my questions and told me "I'm going to my other doctor, he'll fill it for me". Any one seen this kind of order before?!
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.

  3. Visit  SuzieeQ profile page

    About SuzieeQ

    SuzieeQ has '3' year(s) of experience and specializes in 'Geriatrics, retirement, home care.'. From 'Ontario, Canada'; Joined Nov '07; Posts: 69; Likes: 24.

    15 Comments so far...

  4. Visit  mindlor profile page
    0
    According to my drug guide an adult should not have more than 6 mg per day.....
  5. Visit  SilentfadesRPA profile page
    1
    according to the psych med website i read
    "the usual ativan dosage recommended for adults is a total of 2mg to 6 mg per day divided into smaller doses. usually, the largest dose is taken around bedtime. the daily ativan dosage may vary from 1mg to 10 mg per day"

    however in my experience the max dose i have seen in elder population has been 3 mg. you may be seeing an over usage as large dosages may have a paradoxical affect.

    has anyone evaluated her behavior and ability to self medicate ? has she had a psych consult ? i would inform the primary care provider and make sure he is aware if others are prescribing for her.

    marc
    mwood3 likes this.
  6. Visit  merlee profile page
    8
    When you say 'reorder' do you mean just to get a refill? This is a legitimate Rx, and all she was asking for was a refill. If she indeed needs a new Rx, then her doc should write it.

    If she is self-medicating, and not taking more than she is actually prescribed, then she is taking her med appropriately, although she may need some follow-up.

    Life - yours and hers - is messy enough as is! No need to add more water to the mud to make those mudpies!
    sharpeimom, Chin up, JM RN, and 5 others like this.
  7. Visit  Creamsoda profile page
    0
    She may be self medicating sure, it is a higher dose for the outpatient setting, but I wouldnt say its that unusual. Ive seen patients on 20 mg ativan IV/hr on non intubated patients before for ETOH withdrawl, it all depends on their tolerance.
  8. Visit  Flo. profile page
    2
    Why do you think she is overmedicating? Does she seem sedated to you? If she was taking the meds as orderd she would run out in about 60 days.
    400/7 (pills a day) = 57.14

    I am reading the script to say that she can 5 pills throught the day and 2 at bedtime.
    tyvin and Chin up like this.
  9. Visit  superveronica profile page
    1
    Quote from Creamsoda
    She may be self medicating sure, it is a higher dose for the outpatient setting, but I wouldnt say its that unusual. Ive seen patients on 20 mg ativan IV/hr on non intubated patients before for ETOH withdrawl, it all depends on their tolerance.
    I too have had patients on large amounts of Ativan with alcohol withdrawal. Some patients with mental health issues like anxiety may have a specific medical regime that they have worked out with their doctor to work for them.
    Mrs. SnowStormRN likes this.
  10. Visit  Aeterna profile page
    1
    I just took care of a patient who is on 8mg of subcut Ativan per day (2mg QID) on top of a high dose of continuous+PCA Dilaudid but I think she's developed a high tolerance for them both because, despite bouts of drowsiness, she's never gone into respiratory depression or anything.

    So, yes, it can be done. Just depends on the patient, I guess.
    Mrs. SnowStormRN likes this.
  11. Visit  Ruthiegal profile page
    1
    Has anyone evaluated her day time sedation level? Is she appropriate on this dose? Why not call her physician and inquire about why she may be on so much... it's written that way... there may be a reason... Assuming is never good.
    sharpeimom likes this.
  12. Visit  Five&Two Will Do profile page
    0
    Quote from Creamsoda
    She may be self medicating sure, it is a higher dose for the outpatient setting, but I wouldnt say its that unusual. Ive seen patients on 20 mg ativan IV/hr on non intubated patients before for ETOH withdrawl, it all depends on their tolerance.
    20mg/hr IV holy**** that's a lot!
  13. Visit  Ashley, PICU RN profile page
    6
    Ativan is a drug that patient build up a tolerance to. If this patient has been taking Ativan for a long time (with anxiety issues and IBS, it's very likely) she might require a higher dose to maintain the same therapeutic effect. 7mg per day dose not exceed the maximum adult dose.
    Moogie, sharpeimom, Whispera, and 3 others like this.
  14. Visit  Whispera profile page
    4
    If your patient has been taking Ativan a long time, her dosage indicates she might have developed some tolerance for it. It's not an out-of-line dosage. I've seen much higher. People who take psych meds can have dosage much higher than med books state is maximum, simply due to tolerance issues. Their doctors make decisions on what's appropriate.

    While some get meds from multiple sources, that doesn't seem to be the case with this particular patient. If she got the prescription filled on the day she ran out of the pills and used 7 per day, as prescribed, she would use 630 in 90 days. Maybe she isn't even taking as many as she is prescribed?

    Cutting down on how many Ativan she takes could put her into withdrawal. That wouldn't be a good thing.

    It's good that you're careful and concerned. I think you're too worried in this instance. Is she able to function daily without seeming groggy?

    Would you feel the same if the patient took what you thought was a high dose of insulin and came to you to get her refills?
    sharpeimom, chare, Chin up, and 1 other like this.
  15. Visit  leslie :-D profile page
    3
    Quote from Whispera
    It's good that you're careful and concerned. I think you're too worried in this instance. Is she able to function daily without seeming groggy?
    agree with your entire post, whispera.

    i also believe some might interpret you as judgmental.
    personally, i believe it was inappropriate for you to share your concerns with the pt.
    it likely elevated her anxiety, and was not 'therapeutic' communication.

    besides, you don't know the hx of this pt:
    how she came to this dosage;
    whether she has a high tolerance to ativan;
    and, that 7mgs/day is not considered off the charts

    bottom line is, if you were so concerned that you couldn't let it go,
    you should have conferred with the dr who wrote the script.
    or, could have come to an's first, before saying anything at all.

    take it for what it's worth.
    it is only my .

    leslie
    tyvin, sharpeimom, and Chin up like this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top